Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Omaha, NE

May 4, 2003Colfax County, Stanton County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 4, 2003, 1:45 PM CDT for Colfax County, Stanton County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 1:45 PM CDT (18:45 UTC)
Expired
May 4, 2003, 2:30 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Colfax County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WUUS53 KOAX 041845
SVROAX
NEC037-167-041930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
146 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLFAX COUNTY IN NORTHEAST NEBRASKA
  STANTON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 230 PM CDT

* AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LEIGH...OR ABOUT 15 MILES
  NORTH OF COLUMBUS...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKSON AROUND 155 PM CDT
  HOWELLS...STANTON AROUND 205 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4170 9745 4173 9725 4154 9732 4166 9693
          4202 9721

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:05 AM CDT, 11 hours 40 minutes earlier.

Area forecast discussion, May 4, 2:05 AM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
205 AM CDT SUN MAY 4 2003

DISCUSSION SHORT BECAUSE OF ONGOING STORMS THIS MORNING.  SITUATION
SETUP FOR A SEVERE WEATHER OUTBREAK ACROSS THE CENTRAL U.S. TODAY.
STORMS THIS MORNING MAINLY ELEVATED...BUT THE LARGE BOW ECHO THAT
FORMED EARLY THIS MORNING FARTHER TO THE WEST IS A HYBRID.  THIS WAS
ORIGINALLY SFC BASED....BUT HAS MODIFIED AS IT MOVED EWD.  HIGH
HELICITY...NEAR 400 M2/S2 THIS MORNING OVER SERN NE WITH 50-60 KT
LOW LEVEL JET.  UPPER LEVEL JET STREAK OF OVER 120 KTS WILL BE
TRANSLATING NEWD TODAY PUTTING SERN NE AND SWRN IA IN LEFT FRONT
QUADRANT...WITH STRONG UPPER LEVEL DIVERGENCE.  SFC LOW SHOULD TRACK
ENE FROM NWRN KS THIS MORNING AND ACROSS SERN NE THIS AFTN ACCORDING
TO 00Z MESOETA.  THIS SEEMS REASONABLE.  SO FAR SERN NE WILL GET
INTO THE WARM SECTOR...AND HIGHS MAY REACH 75-80.  FARTHER N...
EXPECT MAINLY 60S FOR NERN NE.  SO THERE WILL BE A RATHER SHARP
TEMPERATURE GRADIENT THRU CNTRL ZONES TODAY.

STORMS LIKELY TO REINTENSITY THIS AFTN AND MODERATE RISK OF SEVERE
WEATHER IN SPC DAY 1 OTLK LOOKS ON TARGET...AND WILL WORD THE HWO
ACCORDINGLY.  TORNADO THREAT SHOULD MAINLY BE CONFINED TO SERN NE
AND SWRN IA FROM 1 PM TO 6 PM...IN VICINITY OF SFC LOW.  DEWPOINTS
SHOULD REACH THE MID TO UPPER 60S FROM ERN KS AND MO NWD INTO SERN
PART OF FCST AREA...WITH AFTN CAPE VALUES 2500-4000 J/KG IN AREA
WITH HIGHEST SFC DEWPOINTS.

ACTION EXPECTED TO SHIFT OUT OF THE AREA EARLY IN THE EVENING...
BUT MAY HAVE SOME LINGERING NON SEVERE PCPN FOR A WHILE.  MAY HAVE
SOME INSTABILITY SHOWERS MON AFTN...THEN DRY WEATHER FOR TUE.  THE
00Z GFS BRINGS A DECENT SHORTWAVE TROF NEWD THRU THE CNTRL PLAINS
WED AND WED NGT...SOME INTRODUCED CHANCE OF TSTMS.  THEN WENT DRY
ON THU.  GFS TEMPS IN THE 4-7 DAY PERIOD GENLY ACCEPTED.

.OMA...NONE.

MILLER
Hazardous weather outlook, May 4, 12:30 PM CDT, 1 hour 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1230 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A POTENT SEVERE WEATHER SITUATION IS DEVELOPING ACROSS THE AREA
TODAY WITH THE LIKELIHOOD OF TORNADOES AND WIDESPREAD SEVERE
WEATHER ACTIVITY.
A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR PARTS OF SOUTHEAST
NEBRASKA.  AN INTENSE LOW PRESSURE SYSTEM OVER NORTH CENTRAL
KANSAS WILL MOVE NORTHEAST ACROSS SOUTHEAST NEBRASKA THIS
AFTERNOON AND EVENING.	ABUNDANT LOW LEVEL MOISTURE...STRONG
VERTICAL WIND SHEAR...AND INSTABILITY WILL ALLOW FOR THE
DEVELOPMENT OF SUPERCELL STORMS.

THE GREATEST THREAT FOR TORNADOES IS EXPECTED TO BE SOUTH OF A
COLUMBUS TO WAHOO TO BELLEVUE.	THIS IS A DANGEROUS SITUATION
WITH THE POSSIBILITY OF DAMAGING TORNADOES IN THIS AREA.
NORTHWEST OF THIS LINE...SOME SEVER THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE.

THE SEVERE WEATHER ACTIVITY WILL BEGIN TO SUBSIDE AFTER 8 OR 9 PM
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO WEDNESDAY THROUGH
FRIDAY...AND THEN AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY TODAY...SPOTTERS SHOULD BE
READY TO DEPLOY THIS AFTERNOON DUE TO THE POTENT NATURE OF THIS
SEVERE WEATHER SITUATION.

SMITH

In the hours before

Special weather statement, May 4, 9:41 AM CDT, 4 hours 4 minutes before
IAZ055-056-069-079-080-090-091-041500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
941 AM CDT SUN MAY 4 2003

SEVERE THUNDERSTORM WATCH #230 THAT WAS IN EFFECT FOR...FREMONT...
PAGE...MONTGOMERY...MILLS...HARRISON...SHELBY AND POTTAWATTAMIE
COUNTIES...HAS BEEN CANCELLED.

SMITH
Local storm report, May 4, 10:48 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1048 AM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    PLATTE CENTER             NE   .88 INCH HAIL
05/04/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 4, 12:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1255 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    9 SE STANTON              NE   .88 INCH HAIL
05/04/03   STANTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:04 AM CDTSevere Thunderstorm WarningOAXJohnson26 min
May 4, 2:14 AM CDTSevere Thunderstorm WarningOAXOtoe31 min
May 4, 2:43 AM CDTSevere Thunderstorm WarningOAXBoone, Platte47 min
May 4, 2:46 AM CDTSevere Thunderstorm WarningOAXButler, Seward44 min
May 4, 3:04 AM CDTSevere Thunderstorm WarningOAXNemaha41 min
May 4, 3:21 AM CDTSevere Thunderstorm WarningOAXSaunders29 min
May 4, 4:32 AM CDTSevere Thunderstorm WarningOAXWashington28 min
May 4, 4:50 AM CDTSevere Thunderstorm WarningOAXCuming, Thurston40 min
May 4, 12:01 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton29 min
May 4, 1:00 PM CDTSevere Thunderstorm WarningOAXPlatte60 min
May 4, 2:00 PM CDTSevere Thunderstorm WarningOAXPlatte30 min
May 4, 2:26 PM CDTSevere Thunderstorm WarningOAXColfax, Platte34 min
May 4, 2:36 PM CDTSevere Thunderstorm WarningOAXButler54 min
May 4, 2:58 PM CDTSevere Thunderstorm WarningOAXSaunders47 min
May 4, 2:59 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton46 min
May 4, 3:03 PM CDTSevere Thunderstorm WarningOAXThurston42 min
May 4, 3:17 PM CDTSevere Thunderstorm WarningOAXPlatte28 min
May 4, 3:18 PM CDTFlash Flood WarningOAXPlatte6 hr
May 4, 3:21 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy54 min
May 4, 3:28 PM CDTTornado WarningOAXSaunders32 min
May 4, 3:35 PM CDTTornado WarningOAXDouglas, Sarpy55 min
May 4, 3:42 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington38 min
May 4, 4:16 PM CDTSevere Thunderstorm WarningOAXCass44 min
May 4, 4:19 PM CDTSevere Thunderstorm WarningOAXWashington26 min
May 4, 4:21 PM CDTTornado WarningOAXDouglas, Sarpy54 min
May 4, 4:23 PM CDTTornado WarningOAXCass37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.